Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 53, NWS Midland/Odessa, TX

May 2, 200817 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at May 2, 2008, 4:09 AM CDT for 17 counties in Texas. It took effect at May 2, 2008, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2008, 4:09 AM CDT (09:09 UTC)
In effect from
May 2, 2008, 1:00 PM CDT
Expired
May 2, 2008, 7:00 PM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Reagan County, TX, Scurry County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 16 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.2 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5666 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 020909
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 AM CDT FRI MAY 2 2008

...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR THE
GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...VAN HORN
CORRIDOR...UPPER TRANS PECOS AND PERMIAN BASIN FOR WINDY
CONDITIONS...MINIMUM RH/S IN THE SINGLE DIGITS AND VERY HIGH FIRE
DANGER...

NMZ114-115-TXZ045>048-050>053-057>063-067>070-258-022000-
/O.UPG.KMAF.FW.A.0048.080502T1800Z-080503T0000Z/
/O.NEW.KMAF.FW.W.0053.080502T1800Z-080503T0000Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY-
ANDREWS-MARTIN-HOWARD-MITCHELL-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-GUADALUPE MOUNTAINS-
409 AM CDT FRI MAY 2 2008 /309 AM MDT FRI MAY 2 2008/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. 

NORTHWEST TO WEST WINDS ARE EXPECTED TO RISE TO 20 TO 25 MPH
THIS AFTERNOON. SINCE MINIMUM RH/S IN THE SINGLE DIGITS ARE
EXPECTED AREAWIDE AND FIRE DANGER WILL BE HIGH OR VERY HIGH...A
RED FLAG WARNING IS IN EFFECT.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE
THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS.

$$
1 follow-up statement
000 
WWUS84 KMAF 021909
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT FRI MAY 2 2008

...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR THE
GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...VAN HORN
CORRIDOR...UPPER TRANS PECOS AND PORTIONS OF THE PERMIAN BASIN FOR
WINDY CONDITIONS...MINIMUM RH/S IN THE SINGLE DIGITS AND VERY HIGH
FIRE DANGER...

TXZ047-048-052-053-063-068>070-022015-
/O.CAN.KMAF.FW.W.0053.000000T0000Z-080503T0000Z/
BORDEN-SCURRY-HOWARD-MITCHELL-GLASSCOCK-CRANE-UPTON-REAGAN-
209 PM CDT FRI MAY 2 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
RED FLAG WARNING FOR THE EXTREME SOUTHERN PORTIONS OF THE PERMIAN
BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS.

CONDITIONS ACROSS THESE AREAS WILL LIKELY NOT MAKE RED FLAG CRITERIA
TODAY. HOWEVER...EXTREMELY DRY CONDITIONS WILL CONTINUE UNDER
WESTERLY WINDS 15 TO 20 MPH WITH GUSTS TO NEAR 25 MPH POSSIBLE.
THIS WILL KEEP THE FIRE WEATHER CONCERNS MODERATELY INCREASED
THROUGHOUT THE AFTERNOON HOURS. 

$$

NMZ114-115-TXZ045-046-050-051-057>062-067-258-030000-
/O.CON.KMAF.FW.W.0053.000000T0000Z-080503T0000Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-ANDREWS-MARTIN-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
WARD-GUADALUPE MOUNTAINS-
209 PM CDT FRI MAY 2 2008 /109 PM MDT FRI MAY 2 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING...

WESTERLY WINDS OF 20 TO 25 MPH WITH GUSTS TO NEAR 30 MPH ARE
EXPECTED TO CONTINUE THIS AFTERNOON ACROSS THE CENTRAL AND
NORTHWEST PERMIAN BASIN...THE UPPER TRANS PECOS...SOUTHEAST NEW
MEXICO...AND THE GUADALUPE MOUNTAINS. MINIMUM RELATIVE HUMIDITY
VALUES WILL CONTINUE IN THE SINGLE DIGITS KEEPING FIRE WEATHER
CONCERNS INCREASED THROUGHOUT THE REMAINDER OF THE AFTERNOON.
EXPECT WINDS TO DROP BELOW RED FLAG CRITERIA NEAR SUNSET TONIGHT.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE
THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS.

$$

13

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 2, 3:29 AM CDT, 40 minutes earlier.

Area forecast discussion, May 2, 3:29 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
329 AM CDT FRI MAY 2 2008

.DISCUSSION...
DRY COLD FRONT CURRENTLY CUTTING ACROSS THE PERMIAN BASIN TO
JUST NORTH OF THE GUADALUPE MOUNTAINS. PRESSURE RISES FROM 2 TO 6
MILLIBARS PER 3 HOURS ALONG WITH UPPER LOW AMPLIFYING ACROSS THE
CENTRAL PLAINS SHOULD ALLOW THE COLD FRONT TO CONTINUE SOUTH INTO
MEXICO TODAY. HIGH TEMPERATURES WILL BE KNOCKED BACK TO NEAR
NORMAL VALUES. 700 MILLIBAR WINDS OF 25 TO 30 KNOTS ACROSS THE
GUADALUPE MOUNTAINS TODAY WILL CREATE VERY WINDY CONDITIONS WITH
NEAR HIGH WIND CRITERIA. WILL MENTION IN THE HAZARDOUS WEATHER
OUTLOOK.

A DRY SECONDARY COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT AS
ADDITIONAL ENERGY ENTERS INTO THE SOUTHERN SIDE OF THE SYSTEM.
MUCH BELOW NORMAL TEMPERATURES CAN BE ANTICIPATED BEHIND THIS FRONT
FRIDAY NIGHT AND SATURDAY UNDER MOSTLY CLEAR SKIES.

LOW LEVEL MOISTURE WILL BE ON THE INCREASE SATURDAY NIGHT AND
ESPECIALLY SUNDAY AS SURFACE HIGH PRESSURE MOVES EAST FROM THE
PLAINS INTO THE OHIO VALLEY. THE INCREASE IN MOISTURE ALONG
WITH SOME UNSTABLE EASTERLY UPSLOPE FLOW MAY GENERATE ISOLATED
SHOWERS AND THUNDERSTORMS ACROSS THE OROGRAPHICALLY FAVORED
MOUNTAINS AND IMMEDIATE ADJACENT PLAINS SUNDAY. WEAK DISTURBANCES
IN THE SOUTHWEST FLOW ALOFT MAY HELP TO PUSH THIS ACTIVITY EASTWARD
SUNDAY NIGHT INTO THE PERMIAN BASIN.

BEYOND SUNDAY MADE NO MAJOR CHANGES TO THE FORECAST AS GUIDANCE IS
IN SIGNIFICANT DISAGREEMENT ON THE EVOLUTION OF THE NEXT WESTERN
SYSTEM. THE GFS40/CANADIAN MODEL IS MUCH LESS PROGRESSIVE AND WEAKER
WITH THE SYSTEM AS OPPOSED TO A STRONGER AND SLOWER SOLUTION
DEPICTED ON THE ECMWF. ONE THING THE GUIDANCE AGREES ON HOWEVER IS
THAT LOW LEVEL MOISTURE WILL INCREASE SIGNIFICANTLY.

&&

.FIRE WEATHER...
A COLD FRONT OVER WEST TEXAS THIS MORNING WILL CONTINUE SOUTH
THROUGH THE BIG BEND REGION BY LATE THIS MORNING.  VERY POOR TO POOR
RECOVERY PREVAILED ACROSS THE FORECAST AREA AHEAD AND BEHIND OF THE
FRONT.  MINIMUM AFTERNOON RH/S WILL DROP INTO THE SINGLE DIGITS
DESPITE TEMPERATURES ALMOST 10 DEGREES COOLER THAN THURSDAY/S
HIGHS.  THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...VAN
HORN AREA...UPPER TRANS PECOS AND PERMIAN BASIN WILL SEE WEST TO
NORTHWEST WINDS NEAR OR ABOVE 20 MPH THIS AFTERNOON.  SINCE FIRE
DANGER WILL BE HIGH TO VERY HIGH...A RED FLAG WARNING HAS BEEN
ISSUED FOR THESE AREAS FROM 02/18Z UNTIL 03/00Z.  A MORE SUBSTANTIAL
PUSH OF COOL AIR WILL MOVE SOUTH OVER THE AREA FRIDAY NIGHT.  NORTH
TO NORTHEAST WINDS COULD SURPASS 20 MPH BRIEFLY BEHIND THE FRONT.
THE COOLER AIR BEHIND THE FRONT SHOULD ALLOW FOR FAIR TO GOOD
RECOVERY TONIGHT OVER ALL BUT THE VAN HORN AREA...MARFA
PLATEAU...DAVIS MOUNTAINS...BIG BEND REGION AND LOWER TRANS PECOS.
MINIMUM AFTERNOON RH/S SATURDAY AFTERNOON WILL STILL BE GENERALLY
LESS THAN 15 PERCENT AREAWIDE.  FORTUNATELY EASTERLY WIND SPEEDS ARE
EXPECTED TO STAY BELOW 20 MPH.

LOW LEVEL MOISTURE WILL BEGIN TO RETURN TO THE AREA SATURDAY NIGHT
ON INCREASING SOUTHEAST WINDS.  MINIMUM AFTERNOON RH/S ARE EXPECTED
TO REMAIN ABOVE 15 PERCENT AREAWIDE...WHILE THERE WILL BE A SLIGHT
CHANCE OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH TUESDAY NIGHT MOST
AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              80  44  72  48  /   0   0   0   0
CARLSBAD NM                83  46  74  46  /   0   0   0   0
DRYDEN TX                  91  55  79  54  /   0   0   0   0
FORT STOCKTON TX           84  50  75  54  /   0   0   0   0
GUADALUPE PASS TX          72  47  71  48  /   0   0   0   0
HOBBS NM                   77  40  71  45  /   0   0   0   0
MARFA TX                   78  44  73  44  /   0   0   0   0
MIDLAND INTL AIRPORT TX    80  44  73  49  /   0   0   0   0
ODESSA TX                  80  47  73  52  /   0   0   0   0
WINK TX                    87  44  79  51  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TODAY TO 6 PM MDT THIS AFTERNOON FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 PM
     CDT /6 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...
     MARTIN...MIDLAND...MITCHELL...REAGAN...REEVES COUNTY AND
     UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY
     54 CORRIDOR...WARD...WINKLER.

&&

67/12
Hazardous weather outlook, May 1, 8:56 PM CDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
856 PM CDT THU MAY 1 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-030200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
856 PM CDT THU MAY 1 2008 /756 PM MDT THU MAY 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

STRONG SOUTHWEST WINDS OF 45 TO 55 MPH WITH GUSTS OF 65 TO 75 MPH
WILL PERSIST INTO THIS EVENING AND EARLY NIGHT ACROSS THE GUADALUPE
MOUNTAINS. THE HIGH WIND WARNING WILL REMAIN IN EFFECT UNTIL
MIDNIGHT MDT. STRONG...SOUTHWEST WINDS OF 35 TO 45 MPH AND GUSTS
OF 55 MPH WILL CONTINUE IN THE DAVIS MOUNTAINS MAINLY ABOVE 6000 FT
WHERE A HIGH WIND WARNING IS IN EFFECT UNTIL 10 PM CDT.

EXTREME FIRE DANGER WILL CONTINUE THIS EVENING. VERY WINDY
CONDITIONS WILL COMBINE WITH SINGLE DIGIT RELATIVE HUMIDITY AND
CONTINUE THE EXTREMELY CRITICAL FIRE WEATHER CONDITIONS THAT WILL
PROMOTE EXPLOSIVE FIRE GROWTH AND VERY RAPID SPREAD. A RED FLAG
WARNING IS IN EFFECT UNTIL 10 PM CDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE OVER THE
GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...VAN HORN
AREA...UPPER TRANS PECOS AND PERMIAN BASIN FRIDAY AFTERNOON. A
FIRE WEATHER WATCH HAS BEEN ISSUED FOR THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Red Flag Warnings in Texas, 2008Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.